Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2012, 12:57 PM EST for 9 counties in Virginia. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2012, 12:57 PM EST (17:57 UTC)
- Expired
- Feb 24, 2012, 2:00 PM EST
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Lynchburg, VA, City of Roanoke, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:15 PM EST | HAIL 0.75 | Big Island, VA | |
| Feb 24, 1:27 PM EST | TSTM WND DMG | 5 Wsw Montvale, VA | TREE DOWN ON COLONIAL ROAD. |
| Feb 24, 1:30 PM EST | HAIL 0.25 | 5 Wsw Big Island, VA | |
| Feb 24, 2:00 PM EST | HAIL 0.88 | Bedford City, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS51 KRNK 241757
SVRRNK
VAC009-019-023-063-067-121-161-515-680-770-241900-
/O.NEW.KRNK.SV.W.0006.120224T1757Z-120224T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
NORTHWESTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 200 PM EST.
* AT 1253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STEWARTSVILLE TO BENT MOUNTAIN...AND MOVING
NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
THAXTON...
VINTON...
ROANOKE...
LAYMANTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3708 8003 3707 8032
3737 7986 3765 7923
TIME...MOT...LOC 1757Z 236DEG 48KT 3733 7971 3718 8010
$$
WP4 follow-up statements
603
WWUS51 KRNK 241814 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EST FRI FEB 24 2012
VAC063-121-241824-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
FLOYD VA-MONTGOMERY VA-
114 PM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD AND EASTERN
MONTGOMERY COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3713 8001 3717 8015
3737 7986 3765 7923
TIME...MOT...LOC 1814Z 242DEG 59KT 3746 7939 3731 7978
$$
VAC009-019-023-067-161-515-680-770-241900-
/O.CON.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
ROANOKE VA-CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-CITY OF ROANOKE VA-
FRANKLIN VA-BOTETOURT VA-BEDFORD VA-AMHERST VA-
114 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EST
FOR THE CITY OF BEDFORD...THE CITY OF LYNCHBURG...THE CITY OF
ROANOKE... SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN...SOUTHEASTERN
BOTETOURT...NORTHERN BEDFORD AND SOUTHWESTERN AMHERST COUNTIES...
AT 110 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SEDALIA TO VINTON...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF BEDFORD CITY TO STEWARTSVILLE...MOVING NORTHEAST
AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
THAXTON...
MONTVALE...
ELON...
FALCONERVILLE...
SEDALIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3713 8001 3717 8015
3737 7986 3765 7923
TIME...MOT...LOC 1814Z 242DEG 59KT 3746 7939 3731 7978
$$
WP173
WWUS51 KRNK 241826
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EST FRI FEB 24 2012
VAC067-770-241837-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
CITY OF ROANOKE VA-FRANKLIN VA-
126 PM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...
NORTHERN FRANKLIN COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3722 7978 3724 7979
3721 7981 3723 7982 3721 7984 3723 7985
3721 7986 3725 7989 3737 7986 3765 7923
TIME...MOT...LOC 1827Z 247DEG 41KT 3752 7923 3729 7973
$$
VAC009-019-023-161-515-680-241900-
/O.CON.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
ROANOKE VA-CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-BOTETOURT VA-
BEDFORD VA-AMHERST VA-
126 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EST
FOR THE CITY OF BEDFORD...THE CITY OF LYNCHBURG... EASTERN ROANOKE...
SOUTHEASTERN BOTETOURT...NORTHERN BEDFORD AND SOUTHWESTERN AMHERST
COUNTIES...
AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOLA TO STEWARTSVILLE...OR ALONG A LINE EXTENDING
FROM BIG ISLAND TO STEWARTSVILLE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
THAXTON...
ELON...
D-DAY MEMORIAL...
GOODE...
FALCONERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3722 7978 3724 7979
3721 7981 3723 7982 3721 7984 3723 7985
3721 7986 3725 7989 3737 7986 3765 7923
TIME...MOT...LOC 1827Z 247DEG 41KT 3752 7923 3729 7973
$$
WP029
WWUS51 KRNK 241844
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EST FRI FEB 24 2012
VAC023-161-241854-
/O.CAN.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
ROANOKE VA-BOTETOURT VA-
144 PM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROANOKE AND
SOUTHEASTERN BOTETOURT COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3728 7953 3730 7955
3738 7958 3759 7917
TIME...MOT...LOC 1844Z 250DEG 52KT 3755 7905 3734 7942
$$
VAC009-019-515-680-241900-
/O.CON.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-BEDFORD VA-AMHERST VA-
144 PM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EST
FOR THE CITY OF BEDFORD...THE CITY OF LYNCHBURG... EASTERN BEDFORD
AND SOUTHERN AMHERST COUNTIES...
AT 144 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FALCONERVILLE TO GOODE...OR ALONG A LINE EXTENDING
FROM AMHERST TO BEDFORD CITY...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
GOODE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 7904 3728 7951 3728 7953 3730 7955
3738 7958 3759 7917
TIME...MOT...LOC 1844Z 250DEG 52KT 3755 7905 3734 7942
$$
WP521
WWUS51 KRNK 241901
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EST FRI FEB 24 2012
VAC009-019-515-680-241912-
/O.EXP.KRNK.SV.W.0006.000000T0000Z-120224T1900Z/
CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-BEDFORD VA-AMHERST VA-
201 PM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...THE CITY
OF LYNCHBURG... EASTERN BEDFORD AND SOUTHERN AMHERST COUNTIES EXPIRES
AT 200 PM EST...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
LAT...LON 3751 7904 3728 7951 3728 7953 3730 7955
3738 7958 3759 7917
TIME...MOT...LOC 1844Z 250DEG 52KT 3755 7905 3734 7942
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 11:42 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 24, 11:42 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EST FRI FEB 24 2012
.SYNOPSIS...
DEEPENING CYCLONE OVER THE OHIO VALLEY WILL MOVE RAPIDLY NORTHEAST INTO
NEW ENGLAND BY TONIGHT. STRONG COLD FRONT WILL PUSH EAST ACROSS
THE MID ATLANTIC REGION THIS AFTERNOON...A TRANSITION TO COLD
BLUSTERY CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EST FRIDAY...
TORNADO WATCH 36 REMAINS IN EFFECT FOR THE ENTIRE CWA.
WSR-88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS FROM SNOWSHOE
SOUTH TO TAZEWELL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
ACROSS THE MOUNTAINS. A STRONG COLD FRONT WILL MARCH EAST ACROSS
OUR AREA THIS AFTERNOON. SHAPED THE POPS TO MATCH CLOSER TO THE
500MB VORT MAX MOVING THROUGH THIS AFTERNOON...FOLLOWED BY A
TRANSITION TO MORE UPSLOPE IN THE WEST BY TONIGHT IN STRONG NW
FLOW. SLOWED DOWN THE ARRIVAL OF THE COLDER AIR IN WEST AND
ADJUSTED HIGHS UP A FEW DEGREES IN THE SOUTHEAST. MORE UPDATES AS
AFTERNOON PROGRESSES.
AS OF 947 AM EST FRIDAY...
UPDATED ZONES AND ISC GRIDS FOR TORNADO WATCH 36 IN EFFECT UNTIL 4
PM THIS AFTERNOON. ADJUSTED POPS AND SLOWED TIMING OF COLD FRONT.
ACTIVE WEATHER AFTERNOON EXPECTED FOR CWA.
AS OF 500 AM EST FRIDAY...
994 MB SFC LOW OVER SOUTHERN OHIO WILL MOVE RAPIDLY NORTHEAST TO
NEAR LAKE ONTARIO THIS EVENING DEEPENING TO ABOUT 988 MB BY 00
UTC...7PM THIS EVENING. TRAILING SURFACE FRONT WILL GET PROPELLED
EAST ACROSS OUR FORECAST AREA...PROVIDING A MYRIAD OF WEATHER
CHALLENGES TO ENTERTAIN THE NEXT 24 HOURS.
THIS MORNING...THE FORECAST AREA REMAINS WITHIN THE WARM
SECTOR...TEMPERATURES WELL ABOVE NORMAL SUPPORTED BY DEWPOINTS IN
THE MID TO UPPER 50S. WITH A LITTLE SUN...TEMPS TO EASILY REACH
THE LOWER 70S EAST OF THE BLUE RIDGE. WARM UNSTABLE AIRMASS WILL
PROVIDE NEEDED INGREDIENTS TO FEED DEEP CONVECTION. SCATTERED TO
BKN LINES OF SHRA/TSRA ARE ANTICIPATED...POPS HIGHEST IN THE
WESTERN CWA THIS MORNING...WITH FOCUS SHIFTING TO THE EASTERN
CWA...OR EAST OF THE BLUE RIDGE THIS AFTERNOON. STRONG LOW LEVEL
JET OF 50-60 KTS SUGGESTS POTENTIAL FOR DAMAGING WIND GUSTS IF
STRONG MOMENTUM MIX DOWN OCCURS. HAVE BLANKETED THE FORECAST AREA
WITH A WIND ADVISORY TO ACCOUNT FOR BOTH MOMENTUM MIX DOWN FROM
THE SHOWERS...AND THE GRADIENT SURGE OF WIND BEHIND THE COLD FRONT
THIS AFTERNOON AND EVENING. WITH THE SURFACE LOW PASSING TO OUR
NORTH...CROSS BARRIER WIND FLOW WILL DEVELOP (WINDS PERPENDICULAR
TO THE MTNS) RESULTING IN STRONG WIND GUSTS AIDED BY MOMENTUM MIX
DOWN FROM MOUNTAIN WAVE ACTIVITY LEE OF THE HIGHER TERRAIN. THESE
WINDS WILL LIKELY PERSIST INTO THE OVERNIGHT TONIGHT...ESPECIALLY
OVER AND JUST EAST OF THE BLUE RIDGE...AIDED BY STRONG SUBSIDENCE
AND PRESSURE RISES OF 8-12 MB/6HRS.
ARCTIC AIR WILL MAKE ITS PRESENCE FELT...TEMPERATURES TUMBLING
FROM THE BALMY 60S/70S TODAY INTO THE 20S TONIGHT. ALTHOUGH
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EST FRIDAY...
ALTHOUGH AIR WILL BE SUFFICIENTLY COLD FOR SNOW SHOWERS ACROSS SE
WEST VA...MOISTURE DEPTH RETREATS QUICKLY AFTER 12Z/7A
SATURDAY...AND WINDS ARE MORE WEST THAN NORTH...SUCH THAT ONLY
EXPECTING AN INCH OR TWO ACROSS WESTERN GREENBRIER ON SATURDAY. BUT
WITH A STRONG GRADIENT NEARBY AS LOW PRESSURE CONTINUES
STRENGTHENING THROUGH MAINE...WINDS WILL GUST TO 40 MPH CREATING
SOME WHITEOUT CONDITIONS AT TIMES IN THE HIGHEST ELEVATIONS OF
GREENBRIER COUNTY. WITH H85 TEMPS SITTING AROUND -10C ALL
DAY...EXPECTING LWB/BLF NOT TO RISE MUCH AT ALL IN TEMPERATURE
DURING SATURDAY. WENT MORE TOWARDS THE 2M GFS TEMPS. WITH CHANNELED
VORT NEARBY...GOOD MIXING AND MOMENTUM TRANSFER NEAR 40KTS AT
TNB/GEV...THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO SATURDAY
FOR NW NC AND ALSO INTO BATH COUNTY VIRGINIA. STRONG HIGH PRESSURE
OVERHEAD BY 6Z/1A SUNDAY WILL QUICKLY SMASH CLOUDS AND WITH
DEWPOINTS CRASHING INTO THE LOWER TEENS BY LATE DAY SATURDAY...A
VERY COLD SUNDAY MORNING IS EXPECTED...SUCH THAT WENT A FEW DEGREES
BELOW GUIDANCE ACROSS THE BOARD. STRONG HIGH PRESSURE SLIPS TO THE
OUTER BANKS ON SUNDAY...AND SW FLOW REALLY DOESN'T GET UNDERWAY
QUICK ENOUGH TO PUSH H85 TEMPS TO ANYTHING BUT 0C. DRY AIRMASS IN
PLACE WILL KEEP SKIES MOSTLY CLEAR THROUGH MONDAY NIGHT. NOT QUITE
AS COLD MONDAY MORNING...THEN TEMPS MAKE A RUN AT THE LOWER 50S MOST
SPOTS MONDAY AFTERNOON.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 307 PM EST THURSDAY...
OUR AREA WILL STAY MILDER THAN NORMAL THIS PERIOD...WITH SOMEWHAT OF
A COOL DOWN BY THURSDAY BEHIND A STRONG COLD FRONT...BUT STILL
AROUND NORMAL FOR THIS TIME OF YEAR.
SUN NIGHT INTO MONDAY WE WILL BE ON THE WEST SIDE OF HIGH PRESSURE
SITUATED OFF THE EAST COAST WITH SOUTHERLY WINDS KEEPING LOW TEMPS
IN THE 30S...AND COULD BE WARMER IF ENOUGH LOW LVL CLOUD COVER
ARRIVES/DEVELOPS ACROSS THE SOUTHEAST PER SOME ATLANTIC MOISTURE.
MODELS ARE HINTING AT LIGHT PRECIP MOVING INTO THE SRN/SERN CWA
MONDAY MORNING AND UP INTO THE MTNS AHEAD OF A WEAK COLD FRONT
MONDAY AFTN. SO FOR NOW PLANNING ON KEEPING POPS AT SLIGHT
CHANCE...AS NOT SEEING ENOUGH DEEP MOISTURE...WITH MAIN LIFT WITH
THE FRONT STAYING WELL NORTH OF THE AREA.
THE FRONT WILL BE EAST OF US MON NIGHT-TUESDAY WITH SFC HIGH
BUILDING IN FROM THE OHIO VALLEY. MODELS START TO BRING RETURN
MOISTURE ACROSS THE SOUTHEAST BY LATE TUESDAY WITH THE HIGH MOVING
RAPIDLY TO THE MID ATLANTIC COAST.
THERE SEEMS TO BE ENOUGH AGREEMENT THAT WARM FRONT WORKS NORTH
ACROSS THE GULF COAST STATES AND INTO THE SRN/CENTRAL APPALACHIANS
BY WEDNESDAY MORNING...AHEAD OF NEXT STRONG UPPER LOW PUSHING ACROSS
THE CENTRAL PLAINS TOWARD THE MS VALLEY. WILL HAVE SLIGHT CHANCE
POPS IN THE WEST TUESDAY...INCREASING TO 30/40 TUE NIGHT-WED.
THIS SYSTEM SHOULD BRING A STRONG COLD FRONT THRU WED AFTN...WITH A
GOOD SHOT OF WINDS BEHIND IT. RIGHT NOW...THE TRACK OF THE SFC LOW
LOOKS TO BE ACROSS THE SRN GREAT LAKES...AND ITS NOT DEEPENING
DURING THIS TIME...SO WINDS ARE NOT EXPECTED TO BE ADVISORY LEVELS.
NW FLOW BEHIND WED NIGHT-THU WILL KEEP A FEW UPSLOPE SHOWERS INTO
THE MTNS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EST FRIDAY...
MVFR CONDITIONS EXPECTED TO DEVELOP AT ALL TERMINALS THIS
AFTERNOON AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN APPROACHING
COLD FRONT. LOCAL IFR CONDITIONS CAN BE EXPECTED WITHIN THE VCNTY OF
SHRA/TSRA THAT WILL OCCUR UNTIL FROPA THIS AFTERNOON. THERE IS A
STRONG LOW LEVEL JET PRESENT AHEAD THIS COLD FRONT...WINDS OF ABOUT
50 KTS JUST ABOVE THE SURFACE. THE FRONT WILL MOVE THROUGH THE
MOUNTAINS EARLY THIS AFTERNOON...THEN EAST OF THE MTNS BY THIS
EVENING. WINDS BEHIND THE FRONT WILL REMAIN VERY GUSTY WITH SFC
GUSTS OF 40 KTS THROUGH THIS EVENING...AND GUSTS OF 30 KTS WILL
LIKELY PERSIST INTO THE DAY SATURDAY.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. CLEARING
SKIES WILL TAKE PLACE EAST OF THE BLUE RIDGE AFTER THE FRONTAL
PASSAGE THIS AFTERNOON. MOISTURE WILL LINGER IN THE MOUNTAINS
TONIGHT AND SATURDAY IN THE FORM OF SNOW SHOWERS...MVFR AND LOCAL
IFR CONDITIONS PERSISTING AT KBLF/KLWB.
HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND IS EXPECTED TO
INFLUENCE OUR WEATHER PATTERN THROUGH EARLY NEXT WEEK...A RETURN
TO VFR.
&&
.CLIMATE...
RECORD HIGHS FOR TODAYS DATE...
ROA 80/1985
LYH 79/1985
DAN 77/1980
BLF 71/1961
BCB 73/1975
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
022>024-032>035.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ043>047-058-
059.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
019.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/PM
CLIMATE...Hazardous weather outlook, Feb 24, 10:24 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EST FRI FEB 24 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-251530- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE- 1024 AM EST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WIND GUSTS SATURDAY...ESPECIALLY IN THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ045-251530- GREENBRIER- 1024 AM EST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACCUMULATING SNOW SATURDAY IN THE MOUNTAINS...MAINLY WEST AND NORTH OF LEWISBURG. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ004>006-020-VAZ043>047-058-059-251530- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1024 AM EST FRI FEB 24 2012 ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Feb 24, 9:55 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EST FRI FEB 24 2012
VAZ010>014-241530-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
955 AM EST FRI FEB 24 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MONTGOMERY...
PULASKI AND WYTHE COUNTIES...
AT 953 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BLAND...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MC COY AROUND 1015 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3740 8062 3720 8050 3696 8124 3708 8129
3710 8127 3712 8126 3713 8130
SKSpecial weather statement, Feb 24, 10:15 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EST FRI FEB 24 2012 VAZ007-009>014-018>020-WVZ042>045-241715- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 1015 AM EST FRI FEB 24 2012 ...LINE OF FAST MOVING STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING... AT 10:10 AM EST...A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS WAS MOVING EAST TO NORTHEAST AT ABOUT 50 MPH ACROSS EASTERN WEST VIRGINIA AND INTO SOUTHWEST VIRGINIA. SOME OF THE STRONGER STORMS IN THIS LINE MAY PRODUCE VERY GUSTY WINDS TO 50 MPH...AS WELL AS SMALL HAIL AND LIGHTNING. THE MAIN LINE OF STORMS WILL REACH BLUEFIELD AND LEWISBURG BY 10:45 TO 11AM...AND THEN CONTINUE PUSHING EAST INTO WESTERN VIRGINIA THROUGH NOON. A FEW SCATTERED CELLS OUT AHEAD OF THIS LINE MOVING THROUGH THE MOUNTAIN EMPIRE REGION AND THE NEW RIVER VALLEY COULD ALSO BE STRONG...PRODUCING WIND GUSTS TO 50 MPH. WITH RECENTLY WET GROUND...TREES COULD BE UPROOTED WITH WIND GUSTS THIS STRONG. STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR POSSIBLE WARNINGS SHOULD THEY NEED TO BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT FOR THIS REGION THROUGH 4PM EST. SK
Local storm report, Feb 24, 11:43 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 1 NNW RIVER JACK 37.15N 81.56W
02/24/2012 M0.25 INCH TAZEWELL VA TRAINED SPOTTER
&&
JVCLocal storm report, Feb 24, 12:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL DOBSON 36.39N 80.72W
02/24/2012 E0.25 INCH SURRY NC PUBLIC
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:00 AM EST | Special Weather Statement | RNK | Smyth | 30 min |
| Feb 24, 6:14 AM EST | Special Weather Statement | RNK | Alleghany, City of Covington | 31 min |
| Feb 24, 9:55 AM EST | Special Weather Statement | RNK | Bland, Giles | 35 min |
| Feb 24, 11:36 AM EST | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 32 min |
| Feb 24, 12:06 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 39 min |
| Feb 24, 12:33 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bedford, Botetourt, Craig, Rockbridge and 1 more | 42 min |
| Feb 24, 12:41 PM EST | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| Feb 24, 1:42 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin | 20 min |
| Feb 24, 1:46 PM EST | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 44 min |
| Feb 24, 1:53 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg | 57 min |
| Feb 24, 2:12 PM EST | Special Weather Statement | RNK | Amherst | 33 min |
| Feb 24, 2:18 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 42 min |
| Feb 24, 2:42 PM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 48 min |
| Feb 24, 2:47 PM EST | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 19 min |
| Feb 24, 3:04 PM EST | Special Weather Statement | RNK | City of Danville | 41 min |
| Feb 24, 3:10 PM EST | Special Weather Statement | RNK | Buckingham, City of Lynchburg | 35 min |
| Feb 24, 3:45 PM EST | Special Weather Statement | RNK | City of Danville | 45 min |
| Feb 24, 4:13 PM EST | Special Weather Statement | RNK | Charlotte | 47 min |
| Feb 24, 4:29 PM EST | Special Weather Statement | RNK | Halifax | 16 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.